For a first, a very educated patient came in noting that the day he started Wellbutrin and Xiidra on the same day, his stubborn dry eye symptoms of burning, redness, and reflex tearing improved noticeably.
Most often this class of drugs makes dry eye symptoms worse.
But it has been reported that Bupropion (Wellbutrin) to cause excessive sweating. Why does Bupropion do this? Is it due to a change in the brain’s internal temperature regulation or a local effect on the sweat glands as noted in below link? Could it help meibomian glands.
Thus far there are no published reports that Bupropion helps dry eye that I could find on a quick literature search. If your eyes have been helped by Bupropion, let us know. email@example.com
All classes of antidepressants may cause excessive sweating. Bupropion (Wellbutrin) causes excess sweating in approximately 1 in 5 people
taking it, slightly more often than the typical selective serotonin reuptake inhibitor (SSRI) antidepressants like escitalopram (Lexapro), paroxetine (Paxil), fluvoxamine (Luvox), and sertraline (Zoloft).
Tricyclic antidepressants like amitriptyline (Amitril, Elavil) and nortriptyline (Pamelor) and serotonin-norepinephrine reuptake inhibitors (SNRIs) like duloxetine (Cymbalta) and venlafaxine (Effexor) also cause excess sweating.
Why? SSRIs increase serotonin levels in the brain. Serotonin affects both the hypothalamus, which sets our core temperature at which sweating occurs, and the spinal cord, which may lead to excessive sweating. Tricyclic and SNRI antidepressants cause more norepinephrine to float around the brain, which stimulates receptors (peripheral adrenergic receptors) that lead to sweating.
It is important to keep in mind that sometimes sweating from antidepressants, particularly those involving serotonin, can be a sign of a potentially lethal condition called serotonin syndrome. There is a higher risk if you are taking more than one medication that affects serotonin, or if another medication you take interacts with your antidepressant. Contact your healthcare provider right away if you start experiencing sweating, confusion, muscle spasms, fever, and/or fast heartbeat.